Want to approach my consultant about change in medication?

Hello I've had tumours in my thyroid. Right Side & tumour removed in 2012, remaining left side & tumour removed in aug 2014. On 150mg of thyroxine which to me is not helping me. I'm putting on weight, unmotivated, foggy brain, no energy, feel sick when exercise. Just basically feel like my role personality is gone. It's hard to communicate with friends, family & even my children. Im very sad about this & want to make a change asap. I am particularly interested in finding more about dessicated natural thyroid, what i don't want is to be prescribed additional medication to mask these symptoms ie antidepressants... also suffering with a distorted swallow if any of you have experienced this? Thank you...

9 Replies

  • I am sorry you are feeling so unwell. It is just a shame that doctors aren't more aware of the misery plus the shock of discovering you have to have your thyroid gland removed.

    I only have hypothyroidism so others who have had similar to you will respond.

    Your dose of levo might not be sufficient for you yet, sometimes they only give us sufficient to get the TSH in a 'normal' range but that's not right for us who have hypo. The fact too that you have no gland at all you have to be given more medication that has the addition of T3 in it. T4 (levo) doesn't always bring you to good health.

    First thing is to get a new blood test for your thyroid hormones. Ask your GP for a Full Thyroid Function Test, i.e. TSH, T4, T3, Free T4 and Free T3 (it may not be done but ask anyway). The Free T3 is the most important as it is T3 which drives our bodies (particularly the brain needs the most). Some convert T4 (levo) nicely into sufficient T3 but not everyone. If your B12, Vit D, iron and ferritin and folate haven't been done ask for these too.

    We have to take control if we want to get better but also need a doctor who is compassionate and not controlled by the TSH alone.

    Don't take levo before a blood test, which should be as early as possible, take it afterwards. From now on always get a copy of your blood tests (we are entitled) for your own records and so you can post if you have a query.

    We can feel pretty miserable when first beginning levo but with increases and for you in particular the addition of some T3 may be very helpful. Doctors seem to have a phobia about T3 (they don't understand metabolism at all) but it does make a difference to many people. It is a slow process to get to an optimum of medication which makes us feel well and, as I said, more so since you've had your gland removed.

    You should have a blood test every six weeks till you are on medication which makes you feel well and thereafter about every year unless symptoms reoccur.

    Take levo with 1 glass of water first thing. Wait about an hour before eating. Take supplements/other medication about 4 hours apart so that nothing interferes with the uptake of levo.

  • Thank u for your reply. I've been on meds from 2011/2012 and even though the doc often thought because of my symptoms I was hyper, I was very much hypo so she listened, tested & upped my meds. I hope I can get somewhere.

  • I misunderstood. I thought you only been on levo since Aug 2014. So in that case still ask for a new blood test as detailed above, get the results and post on a new question for comments.

    We will then go from there and with some evidence about adding T3. I doubt very much if GP will prescribe NDT although some Endos have done so, but that may be private although it can be done through the NHS but many don't want to jeopordise their jobs.

  • Hi,

    I totally understand how you feel. I had a thyroidectomy in 2013 due to cancer and have not felt normal since.

    I was found to have very low ferritin, and put on iron tablets. (Probably connected to another condition). I also managed to get my consultant to prescribe liothyronine (t3) to try as I just felt so awful all the time. He agreed to prescribed despite my ft3 blood test coming back in range. The T3 made a huge difference to me. Although I still feel unable to exercise - I do (mostly) feel able to cope with every day life.

    I still have to go to bed earlier than I ever have in my life. I still suffer for longer if I over excert myself.

    But I feel better in myself. I can function again. I would urge to you try to find a Dr who will allow you to try adding T3 to your levothyroxine. I personally didn't like being over suppressed with t3 alone. I felt very hyperthyroid. But in combination with T4 works for me.

    Natural thyroid meds are not usually recommended after cancer, as our thyroglobulin cannot be measured accurately. This will only apply if you have had RAI though.

    Good luck in feeling better.

    N x

  • Thanks for your reply, my biggest problem that they don't sit you down & tell you your quality of life is going to be jeopardised post op. There was no aftercare or diet supplements/suggestions where my doc was concerned. I feel like I've been left in the dark? I'm fighting my own body for energy & motivation... The only way i can explain it is the central heating is on full pelt but the pilot light is out, that's my analogy of how my body is reacting. I really hope that T3 could be the answer, thanks again x

  • As I said above I am hypo but on levo I felt worse than before being diagnosed. When T3 was added, it made an enormous difference. Since then I have gone onto T3 alone. I also trialled about 4 NDTs and the final one was the best but GP won't prescribe, but I now know what makes me feel well, have energy and feel quite normal (healthwise I mean) :)

    You are quite correct - when offered ops that the consequences aren't explained fully. If cancerous the thyroid has to be removed but patients should be fully aware of the medications which can be more suitable if levo doesn't work for them. I believe thousands must suffer daily of the consequences maybe for years and be given other medication for the clinical symptoms which remain. They are unaware that an alternative thyroid hormone may do the trick but the symptoms they have are treated as additional as they are taking levo already and their levels are 'kept in range'.

  • I know. It was the same for me. I was told that I would be prescribed a daily dose of thyroid medication which would do exactly what my thyroid did, and I would feel my normal self.

    Ha bloody ha!!!

    However, we had no choice in this matter. You cannot live with tumours in your neck.

    I agree that more support is vital and necessary.

    I have emailed and spoken to a lovely lady who runs the Butterfly Thyroid Cancer Trust.

    She is also a nurse who had thyroid cancer herself 15 odd years ago. She is a fountain of information and works in a hospital in Newcastle. Here is a link to her website.


    You might find something useful there too.

    (hope none here minds)

    Best wishes.

    N x

  • Ty x

  • Thanks,

    We don't mind links which connect to other helpful sites for whatever type of problem we have.

You may also like...